- Three young patients with an isolated popliteal artery occlusion are presented, two with severe claudication and the third with a critical ischaemic foot. The work-up of these patients leads to certain aetiologic possibilities: microtrauma, smoking and contraceptive pills. Two of our patients underwent thromboembolectomy, the third managed conservatively. The follow-up was between six months and seven years and up to now all three patients remain well. PIP 3 cases of popliteal artery occlusion are described, in 2 young Israeli women and a young man, and the etiologic factors in this rare disorder are reviewed. The 1st case was a 20-year old healthy woman with no contributing factors except use of low dose oral contraceptives for 5 months. She had suffered for 3 months with claudication of her left leg. Her Doppler ankle-brachial index was 0.7, and her angiogram showed complete occlusion of the popliteal artery and partial occlusion of the tibio-peroneal. She was treated with aspirin and cardoxine, discontinuation of oral contraceptives and walking, and recovered. The 2nd case was a 33-year old woman with history of rheumatic fever, obesity, hirsutism, venous thrombosis, hormone therapy for infertility, multiple spontaneous abortions, smoking, and possible Cushings disease. Her findings included and AB index of 0.45 on the right, and spotty stenosis of the popliteal artery. She was treated surgically with a Fogarty catheter, and is well 3 years later with the help of anticoagulants. The 3rd patient was a 30-year old male athlete who smoked heavily. He had an AB index of 0.4 on the left and complete blockage of the popliteal artery, so he received longitudinal arteriotomy and thrombectomy. He was put on anticoagulants, and is well, 6 months after surgery. Oral contraceptives were considered the likely cause of the 1st young woman's claudication, and possibly involved in the 2nd patient's ischemia. It is usually difficult to define the cause of isolated popliteal artery occlusion in young adults. Multidisciplinary management with thrombolytics or surgery should be considered, and discontinuation of oral contraceptives should be a priority, especially if a young woman began using them in the last year.